Kentucky, 2007

Hail and Damaging Winds in Kentucky, July 15, 2007

July 15, 2007 · NWS LMK · 3 events in 3 counties and zones

An approaching cold front set off isolated severe thunderstorms over east central and south central Kentucky. Observed damage was in the form of downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An approaching cold front set off isolated severe thunderstorms over east central and south central Kentucky. Observed damage was in the form of downed trees and power lines. Some large hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 15, 6:12 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 15, 6:12 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
712 PM EDT SUN JUL 15 2007

.AVIATION...
THE TAF SITE TO BE MOST THREATENED BY PRECIPITATION IS BOWLING
GREEN. ISOLATED SHOWERS WERE SLIDING SOUTHEAST INTO SOUTHERN
KENTUCKY AT 23Z...SO WILL HAVE VCSH IN THE BWG TAF FOR THE FIRST FEW
HOURS OF THE FORECAST. LITTLE IF ANY THUNDER IS EXPECTED SO I
OMITTED SPECIFIC MENTION OF THUNDER IN THE TAF BUT DID INCLUDE A CB
CLOUD GROUP TO GIVE THE IDEA THAT A THUNDERSTORM OR TWO COULD BE
AROUND THE AREA. SDF AND LEX WILL BE THUNDER AND RAIN FREE.

BRIEF HEAVY RAIN FELL AT SDF THIS EVENING AND SOME LIGHT RAIN
OCCURRED AT LEXINGTON AS WELL. WITH LITTLE IF ANY WIND TONIGHT PLUS
CLEARING SKIES AND LOW DEW POINT DEPRESSIONS DECIDED TO THROW IN A
FEW HOURS OF MVFR FOG AROUND SUNRISE AT THOSE LOCATIONS. KEPT BWG
FOG-FREE BUT WILL NEED TO MONITOR TRENDS THERE FOR POSSIBLE
INCLUSION WITH LATER FORECASTS.

THE COLD FRONT THAT SPARKED TODAY/S SHOWERS AND THUNDERSTORMS WILL
WASH OUT EARLY TOMORROW MORNING LEAVING DRY VFR CONDITIONS IN ITS
WAKE FOR THE DAY ON MONDAY.

13

.UPDATE #2...
PREVIOUSLY MENTIONED STORMS HAVE MOVED OUT OF THE LOUISVILLE AREA OF
RESPONSIBILITY. NEW STORMS TRYING TO GO UP FROM CLARK TO GARRARD
COUNTIES IN KENTUCKY...WILL KEEP AN EYE ON THOSE.

HAVE UPDATED THE ZONES AND GRIDS TO REMOVE THUNDER FROM AREAS NORTH
OF INTERSTATE 64...BUT KEPT A CHANCE OF AN ISOLATED SHOWER THERE.
SOUTH OF INTERSTATE 64 NO REAL CHANGES WITH ISOLATED SHOWERS AND
STORMS STILL EXPECTED. INCREASED CLOUD COVER NUMBERS SIGNIFICANTLY
AS THE STORMS PRODUCE OVERCAST SKIES.

13

.UPDATE...
WILL UPDATE ZONES TO REMOVE AFTERNOON WORDING SOON...AND WILL UPDATE
GRIDS ACCORDINGLY. HOWEVER FIRST I WILL BE PAYING ATTENTION TO A
LINE OF STRONG STORMS IN BOURBON AND NICHOLAS COUNTIES AT 22Z THAT
IS LIKELY PRODUCING PEA SIZED HAIL ALONG WITH BRIEF TORRENTIAL RAIN
AND FREQUENT LIGHTNING. THE STORMS ARE MOVING TO THE EAST AND
SOUTHEAST. ONCE THESE STORMS LEAVE MY AREA OF RESPONSIBILITY OR
WEAKEN I WILL UPDATE THE ROUTINE FORECAST PRODUCTS.

13

.SHORT TERM (TONIGHT THROUGH MONDAY AFTERNOON)...

MAIN FEATURE IN THE SHORT TERM IS THE COLD FRONT PUSHING ACROSS THE
OHIO VALLEY TONIGHT. THE UPPER LEVEL PATTERN HAS CHANGED LITTLE
THE LAST FEW DAYS...WITH THE TROUGH REMAINING ACROSS THE EASTERN
STATES. DEWPOINTS MIXED OUT SOME THIS AFTERNOON...DROPPING INTO
THE MIDDLE AND LOWER 60S AT BWG...SDF AND LEX. ISOLD TO SCTD
CONVECTION HAS DEVELOPED AHEAD OF THE FRONT OVER SOUTHERN
INDIANA...AND IS PUSHING INTO NORTHERN KY LATE THIS AFTERNOON.
CURRENT MSAS AND LAPS DATA SHOWS THE REGION OF SOUTHERN INDIANA
WHERE THE CONVECTION IS DEVELOPING HAS LIS NEAR -7 AND CAPES MORE
THAN 2500 J/KG...THIS INSTABILITY DROPS OFF AS YOU MOVE EAST AND
SOUTH WITH ONLY AROUND -3 OR -4 LIS AND CAPES NEAR 1000-1500 J/KG
FROM LEXINGTON SOUTH TOWARDS ALBANY AND BURKESVILLE.

COLD FRONT WILL CONTINUE IS PAINFULLY SLOW PROGRESS TO THE SOUTH
TONIGHT...WITH SOME LINGERING ISOLATED ACTIVITY POSSIBLE ALONG
AND AHEAD OF THE FRONT THROUGH THE NIGHT AS IT PUSHES ACROSS
CENTRAL KY. HAVE TRENDED THE GRIDS TO SHOW A SMALLER BAND OF POPS
AND CLOUDS MOVING ACROSS THE REGION AS TO MATCH CURRENT TRENDS OF
EACH. TEMPERATURES WILL BE FAIRLY SEASONABLE FOR MID JULY
OVERNIGHT...WITH SLIGHTLY LOWER DEWPOINTS MOVING INTO THE REGION
FROM THE NORTH.

WITH THE WEAKENING BOUNDARY NEARLY STATIONARY OVER THE
AREA...ALONG WITH A WEAK SHRTWV DROPPING ALONG THE NORTHWEST FLOW
WILL KEEP THE LOW POPS IN THROUGH THE DAY MONDAY...BEST TIME WILL
BE DURING THE AFTERNOON FOR ISOLATED SHOWERS AND THUNDERSTORMS AS
HEATING WILL CREATE PLENTY OF INSTABILITY. DEWPOINTS SHOULD BE
SLIGHTLY LOWER THAN TODAY...WITH AFTERNOON TEMPERATURES JUST A
DEGREE OR TWO COOLER THAN TODAYS MAXES.

--SCHOTT

.LONG TERM (MON NGT THRU SUN)...

MON NGT THRU WED NGT...

MAINLY JUST A DIURNAL CHC OF SHWRS/TSTMS DURG THIS PD AS UPR RIDGE
EXPANDS NEWD FROM THE SRN U.S...RESULTING IN CONTD INCREASING TEMP
TREND.

GULF MOISTURE ROUNDING HI PRES OVER THE SERN U.S...FCST TO NUDGE NWD
THRU THE PD WHILE A FRONT MEANDERS ACRS THE UPR OH VLY. OUR FA
REMAINS IN A RELATIVELY DRY VOID BETWEEN HIGHER MOISTURE POOLED NEAR
BNDRY WELL TO OUR NORTH AND RETURN FLO MOISTURE CREEPING UP FROM THE
SOUTH. HOWEVER...WITH A SLY COMPONENT OF WIND/INCREASINGLY MOIST...
UNSTABLE AMS SHUD LEAD TO ISOLATED DIURNAL CONVECTION TYPICAL OF
SUMMER ACROSS THE SOUTHEASTERN STATES AND LOWER OHIO VLY TUE AND WED
AS DEWPOINTS CLIMB INTO THE MID/UPR 60S N AND LOWER 70S S.

LOWER 90 MAX TEMPS SHUD BE WIDESPREAD WITH MUGGY MINS AROUND
70...TUE NGT...PER GFS MOS GUID. SO CHGS TO THIS FCST WILL INCLUDE
DROPPING POPS MON NGT...DECREASING POPS TUE AND WED FOR ISOLD
WORDING AND TO MAKE A SUBTLE UPWARD TREND WITH TEMPS.

11

THU THRU SUN...

A TYPICAL MID SUMMER HOT/MUGGY PATTERN EXPECTED FIRST HALF OF THIS
PD WITH MAX/MIN TEMPS AROUND 90/70 AND DEWPOINTS NEAR 70...A BIT
COOLER FOR THE WEEKEND AS CDFNT DROPS SWD THRU OUR FA LATE FRI/FRI
NGT.

THIS FCST DERIVED MAINLY FROM THE OPS ECMWF WITH AN ASSIST FROM THE
GFS ENSEMBLE MEAN. OUR FA SANDWICHED BETWEEN UPR LVL RIDGING TO OUR
SOUTH AND WEST AND LNWV TROF ACRS THE ERN GREAT LAKES INTO NEW
ENGLAND. A QUASI STATIONARY FRONT PROGGED TO EXTEND ACRS CENTRAL
PARTS OF IN/OH AT THE START OF THE PD...FCST TO MAKE A SWD PUSH LATE
THU INTO FRI AS A SHRTWV TROF DROPS FROM THE UPR GREAT LAKES INTO
THE OH VLY FRI AND NEW ENGLAND/MID ATL STATES SAT. PROGGED POSITION
OF FRONT...NEAR THE KY/TN BORDER BY SAT MORNING. TIL THEN 30/40 POPS
FROM HPC LOOK SATISFACTORY IN PREFNTL VERY WARM/MUGGY AMS FOR THU
AND FRI.

WILL DELETE POPS FOR SAT AND LEAVE SUN DRY AS WELL AS FRONT REACHES
THE NRN GULF STATES AND CANADIAN HI PRES REACHES THE GREAT LAKES SAT
AND OH VLY SUN. MAX TEMPS SHUD LOWER ABOUT 5 DEGS OR SO FOR THE
WEEKEND WITH DEWPOINTS DESCENDING INTO THE LOWER/MID 60S...
RELATIVELY COMFORTABLE FOR LATE JULY IN THESE PARTS.

DK

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 15, 4:53 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
553 PM EDT SUN JUL 15 2007

KYZ023-024-026>029-036>043-045>049-053>057-061>067-070>078-081-
082-160830-
HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
553 PM EDT SUN JUL 15 2007 /453 PM CDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

A COLD FRONT WILL BRING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO CENTRAL KENTUCKY TONIGHT. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE STRONG...BUT MAY PRODUCE A BRIEF PERIOD OF GUSTY
WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MOIST AND UNSTABLE AIR MASS IN PLACE OVER THE REGION WILL RESULT
IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.
STORMS LATE THURSDAY AND FRIDAY WILL DEVELOP AHEAD OF A COLD FRONT
THAT SHOULD EXIT OUR AREA TO THE SOUTH SATURDAY. IN ADDITION TO
DANGEROUS LIGHTNING...ANY STORMS THAT DEVELOP MAY CONTAIN GUSTY
WINDS AND PERIODS OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

INZ076>079-083-084-089>092-KYZ025-030>035-160830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
553 PM EDT SUN JUL 15 2007 /453 PM CDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MOIST AND UNSTABLE AIR MASS IN PLACE OVER THE REGION WILL RESULT
IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.
STORMS LATE THURSDAY AND FRIDAY WILL DEVELOP AHEAD OF A COLD FRONT
THAT SHOULD EXIT OUR AREA TO THE SOUTH SATURDAY. IN ADDITION TO
DANGEROUS LIGHTNING...ANY STORMS THAT DEVELOP MAY CONTAIN GUSTY
WINDS AND PERIODS OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, Jul 15, 4:59 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
559 PM EDT SUN JUL 15 2007

KYZ042-043-152230-
BOURBON-NICHOLAS-
559 PM EDT SUN JUL 15 2007

...LINE OF STRONG STORMS AFFECTING BOURBON AND NICHOLAS COUNTIES...

AT 557 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF CARLISLE TO PARIS...MOVING SOUTHEAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL HAIL...AND GUSTY WINDS TO 40 MPH... ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE...
  NEAR MYERS BY 605 PM EDT.
  NEAR NORTH MIDDLETOWN BY 615 PM EDT.
  NEAR MOOREFIELD BY 620 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

13
Special weather statement, Jul 15, 5:25 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 PM EDT SUN JUL 15 2007

KYZ043-152250-
NICHOLAS-
626 PM EDT SUN JUL 15 2007

...STRONG STORMS AFFECTING NICHOLAS COUNTY...

AT 623 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS COVERING THE SOUTHEAST HALF OF
NICHOLAS COUNTY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO AS HIGH AS 50 MPH CAN BE EXPECTED WITH THESE
STORMS...CAPABLE OF BREAKING SMALL TWIGS OFF OF TREES. IN
ADDITION...TORRENTIAL RAIN AND FREQUENT DANGEROUS LIGHTNING CAN BE
EXPECTED.

SOUTHEAST NICHOLAS COUNTY WILL BE AFFECTED BY THESE STORMS UNTIL
AROUND 650 PM EDT. THIS INCLUDES THE COMMUNITIES OF
CARLISLE...MYERS...AND ESPECIALLY MOOREFIELD.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

13
Special weather statement, Jul 15, 6:20 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
720 PM EDT SUN JUL 15 2007

KYZ057-152345-
MADISON-
720 PM EDT SUN JUL 15 2007

...STRONG STORM AFFECTING MADISON COUNTY...

AT 717 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 3 MILES NORTH OF RICHMOND...MOVING
SOUTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL HAIL...AND STRONG
GUSTY WINDS TO 50 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR WACO BY 725 PM EDT.
  NEAR BYBEE BY 730 PM EDT.
  NEAR COMBS BY 735 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

13

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 15, 6:22 PM EST
Where
Madison County, 1 mi N of Richmond
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.764, -84.300

Hail, Boyle

When
July 15, 7:25 PM EST to 7:32 PM EST
Where
Boyle County, Parksville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.600, -84.900

Thunderstorm Wind, Casey

When
July 15, 8:00 PM EST
Where
Casey County, Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.320, -84.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40895, 40894, 40896.